I have a friend who is 25 and was diagnosed with diabetes when he was 15 years old. He is on insulin injections 4 times a day. One night while he was sleeping, his body started shaking like he was having a seizure. I tried to wake him, but it was really difficult. this lasted for about 5 minutes. He finally woke up and took a glucose tablet. About two hours later, the same thing happen again. He did not remember the second attack.
What could have caused this to happen? Is this harmful to him? Should he see his doctor about this? I'm very concerned about him.
Sounds like your friend might have been having nocturnal insulin reactions. To treat them and to prevent recurrence that same night, be sure he keeps both sugar and protein (or some of the new products like NiteBite Snack Bars and Zbar Snack Bars), nearby, and that he uses both to get his sugar up, and to help keep the sugar up.
Other symptoms of sleeping through insulin reactions include restlessness, and profuse sweating.
The best way to be sure would have been to check his blood sugar at the moment (which admittedly might be difficult to do). As a substitute, plan to check some blood sugars on the next few nights at about the same time, even if there are no symptoms, and see what sort of numbers show up. Then, he can share the information with his Diabetes Team and revise his diabetes program if indeed he's having low blood sugar levels. And of course, if the sugar levels are not the cause, his doctor needs to know as soon as possible.
I think a word of caution must be added not to give anything by mouth to someone who is not alert and who is unable to swallow (if he's having a seizure). You and your friend might also want to learn about the use of glucagon in case of such an emergency.
Also, see a previous question about glucagon.
Original posting 22 Oct 96
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.